Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 22, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 16, 2022, 3:55 PM MST for Gila County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2022, 3:55 PM MST (22:55 UTC)
- Expired
- Jul 16, 2022, 4:30 PM MST
- In force
- 35 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -392 J/kg
- Mixed-layer LCL
- 2728 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:36 PM MST, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 16, 2:36 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
236 PM MST Sat Jul 16 2022
.SYNOPSIS...
Isolated to scattered strong to severe storms will be possible
this afternoon through the evening with damaging winds and blowing
dust the primary threats. Above normal temperatures will continue
through the weekend with highs across the lower deserts reaching
upwards of 110 to 115 degrees, with slightly cooler temperatures
likely starting Monday and continuing through the rest of next
week. Sufficient monsoonal moisture will be in place during the
next several days providing daily opportunities for shower and
thunderstorm activity, especially over the high terrain but at
times across the lower deserts as well.
&&
.DISCUSSION...
It is shaping up to be an active and potentially high-impact day,
especially across southern AZ and northern Sonora, as an IT
progresses along the International Border. 12Z HREF is showing
high probabilities for a robust convective complex developing
initially near Nogales. Stronger and deeper easterlies above the
boundary layer, above 600 mb, have developed around the base of
the 596-597 dm H5 high centered near the Four Corners. A mid
level speed max is expected to develop later this afternoon and
evening along the border, with up to 35-40 kts winds. This
increased mid level flow will increase the shear across southern
AZ, projected to peak around 30-40 kts on average along the
International Border with decreasing magnitudes to the north. Up
to 25-30 kt EBWD on average is anticipated over the South-Central
AZ lower deserts, including Phoenix. The higher shear will support
better organized storms and greater chances for strong to severe
storms.
There are some factors that may initially limit coverage of
convection this afternoon, including lower PWATs (1.2-1.3" in
South-Central AZ), slightly stronger capping inversion, and high
LCLs (12-15 kft AGL for lower deserts). However, strong outflows
and outflow collisions may be able to overcome these limitations
as suggested by many hi-res CAMs. The HRRR seems to be the most
robust with convection, but not unreasonable, with storms
developing over the South-Central AZ lower deserts this evening
along a merger of outflows from convection over northern AZ and a
pronounced outflow from the International Border convection.
Exactly where this convergence may occur will remain unknown until
later this afternoon/evening. DCAPE values are very high this
afternoon with the added dry air. Values up to 2,000 J/kg will
support strong to severe downburst winds, which will be capable of
producing areas of blowing dust. This helped warrant a Marginal
Severe Risk from SPC. HREF probabilities of >35 mph convective
winds are up to 50-70% through South-Central AZ with 5-10%
probabilities of >58 mph. Highest confidence in blowing dust will
be in the dust prone areas of western Pinal and southern Maricopa
counties, thus decided to issue a Blowing Dust Advisory in
coordination with TWC for this evening.
Chances for storms in the lower deserts will be greatest this
evening and debris clouds with embedded showers and thunder will
likely continue off to the west-northwest through the overnight
hours. Given the greater storm motion today, flash flooding is
less of a concern, but still possible with high rain rates in
excess of 1"/hr. Hi-res models are less aggressive with convection
Sunday over Southern AZ despite similar conditions to today.
Part of this may be conditional on how the rest of this afternoon
and evening unfolds and also being in the wake of the IT, but
still cannot rule out isolated strong convection over terrain
features of eastern and southern AZ.
Well above normal temperatures will be another concern through the
weekend as ensemble guidance show 850 mb temperatures climbing to
around 32C for the weekend, which will translate to many areas
across the lower deserts climbing upwards of 110-115 degrees for
highs. Widespread moderate HeatRisk with locally high HeatRisk is
expected through the weekend. Excessive Heat Warnings are in
effect through the weekend for the Phoenix metro area as well as
across western Imperial County. Temperatures are expected to cool
off below 110 degrees heading into next week given the potential
for greater cloud coverage and moisture.
&&
.AVIATION...Updated at 1710Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Westerly winds are setting in and will strengthen into the
afternoon. A better chance for thunderstorms still appears to be
in the cards for late this afternoon and evening. Confidence
levels continue to remain high enough to keep VCTS and wind shifts
in the TAFS. Currently, it appears that breezy outflow winds from
the northeast will approach terminals first (better chances of it
reaching PHX/DVT/SDL) late this afternoon (around 02-3Z).
Thereafter, a robust outflow from the southwest will likely
impact all terminals, sometime around 03-05Z this evening.
Probabilities for wind speeds exceeding 35 mph are in the 50-70%
range at each terminal, and there is even a 10% chance for winds
over 50 kts at KIWA. Due to strong thunderstorm winds, blowing
dust will also be a concern today, especially at KIWA and
potentially even as far north at KPHX. Few to scattered cloud
decks mainly aoa 12 kft this morning, before an increase in
coverage this afternoon into tonight. Lighter easterly winds will
set in overnight.
Southeast California/Southwest Arizona including KIPL and KBLH:
Winds at KIPL will favor a southeasterly component perhaps briefly
switching to westerly this evening for a couple of hours. Winds
at KBLH will favor a southerly component. Gusty southeast outflow
winds (up to 25 kts) will be possible this evening near 4-6Z. Otherwise,
expect FEW- SCT clouds this morning, increasing to SCT- BKN
tonight, with ceilings staying aoa 15 kft.
&&
.FIRE WEATHER...
Sufficient monsoonal moisture will remain in place during the next
several days, resulting in daily opportunities for shower and
thunderstorm activity. With the moisture in place, MinRH values
will remain above 15% with overnight recoveries between 30-50%
across the lower deserts and 50-80% across the higher terrain
areas. Winds will remain fairly light most of the time, with the
exception being some enhanced afternoon upslope breeziness as well
as any thunderstorm activity resulting in strong and erratic
winds. Above normal temperatures will persist through the weekend
with daily readings 3-6 degrees above normal, with slightly cooler
conditions as we head into next week with daily readings dropping
closer to normal.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Sunday for AZZ537-540>544-
546-548>551.
Blowing Dust Advisory from 6 PM to 10 PM MST this evening for
AZZ539-553-554-559.
CA...Excessive Heat Warning until 8 PM PDT Sunday for CAZ562-563-566-
567.
&&
DISCUSSION...Smith
AVIATION...Hodges/Feldkircher
FIRE WEATHER...LojeroIn the hours before
Special weather statement, Jul 16, 2:20 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
220 PM MST Sat Jul 16 2022
AZZ560-563-162200-
Southeast Gila County AZ-San Carlos AZ-
220 PM MST Sat Jul 16 2022
...A strong thunderstorm will impact portions of Gila County through
300 PM MST...
At 220 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles east of Sawmill, or 37 miles northeast of Globe, moving
southwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hilltop and Sawmill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3355 11006 3343 11028 3344 11032 3340 11035
3340 11041 3361 11053 3371 11017 3367 11013
TIME...MOT...LOC 2120Z 064DEG 13KT 3361 11019
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
18Special weather statement, Jul 16, 3:11 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
311 PM MST Sat Jul 16 2022
AZZ560-562-563-162300-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
311 PM MST Sat Jul 16 2022
...A strong thunderstorm will impact portions of Gila County through
400 PM MST...
At 311 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Hilltop, or 14 miles northeast of Globe, moving
west at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 255 and 277.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3343 11049 3342 11081 3367 11082 3364 11054
TIME...MOT...LOC 2211Z 079DEG 9KT 3354 11061
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
18The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 12:30 PM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal | 10 hr |
| Jul 16, 2:20 PM MST | Special Weather Statement | PSR | Gila | 40 min |
| Jul 16, 3:11 PM MST | Special Weather Statement | PSR | Gila | 49 min |
| Jul 16, 3:19 PM MST | Severe Thunderstorm Warning | PSR | Gila | 26 min |
| Jul 16, 3:47 PM MST | Severe Thunderstorm Warning | PSR | Gila, Pinal | 43 min |
| Jul 16, 4:28 PM MST | Special Weather Statement | PSR | 47 min | |
| Jul 16, 4:53 PM MST | Special Weather Statement | PSR | Pinal | 52 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.